• Phoenix Rising needs funds to operate: please consider donating to support PR

Lactate, polyuria and PEM in (very) brief

Only time for a very quick summary, but I have come to the conclusion that PEM is almost entirely due to lactic acid/lactate and its downstream effects, at least for myself. Trying to reduce inflammatory cytokines didn't work.

The high lactic acid/lactate levels arise due to our energy-production defects, which may involve:
  • insufficient oxygen delivered to mitochondria
  • an abnormality in the mitochondria themselves, and/or
  • inefficient lactic acid removal
As I mentioned in my first blogpost, high blood lactic acid/lactate levels (hyperlactaemia) are likely to lead to excretion of the lactate along with other solutes, so may lead to osmotic diuresis and polyuria.

This in turn is likely to lead to mineral depletion and dehydration, which I think are the main causes of my PEM.

Whilst sodium bicarbonate can help to buffer lactic acid, so reduce the hyperlactaemia, it seems that it cannot prevent the polyuria, which is likely to involve excretion of the lactic acid/lactate along with the sodium bicarbonate and also other minerals.

So it looks as though unless I can fix the defect in energy production (you know - cure ME :lol:), the only way to stop the vicious cycle is to pace and rest. :( I supplement minerals, which helps a bit.

I guess I will have to make do with improvement in other symptoms for now, and live with the energy limitation. So frustrating!

Comments

"So it looks as though unless I can fix the defect in energy production (you know - cure ME :lol:), the only way to stop the vicious cycle is to pace and rest."

I've arrived at pretty much the same conclusions. I will say, though, that in my case PEM begins before polyuria hits so while dehydration and electrolyte loss exacerbate PEM, they are not what causes the problem to begin with.

I think the immune dysregulation in this illness is downstream of the metabolic derangement. In my opinion this is why people don't get fully well (or if they do in rare cases they eventually relapse) after immune therapies like rituximab.
 
Interesting. I have been trying to observe the order in which things happen for me, and the polyuria seems to come first - about 24-36 hours after the exertion. As that progresses I feel worse and worse. When I get time I am going to create some charts to work out the order of things in more detail, as it could provide vital clues to what is happening, which might help to work out how to minimise it.
 
so it sounds like the mechanism behind PEM is different from the mitochondrial dmg that causes our fatigue. does this mean that my ffirst PEM crash within a mitochondrial crash might not have set me back to square one in terms of rebuilding mitochondrial function? Might I pick up where I left off in terms of rising energy when the minerals are restored? Or does PEM blow out functioning mitochondria also?
 
I am still theorising, sueami, and very far from having a lot of answers. I don't think I'm familiar with mitochondrial dmg causing fatigue. Can you tell me more? Is this what you're talking about:

http://www.raysahelian.com/dmg.html

I certainly feel stronger and more energetic after PEM wears off, which may be partly due to mineral and fluid restoration, and possibly also a direct consequence of rising pH (due to lactate removal) which may increase oxygen levels in the blood and thus also in tissues. All theory though!
 
The last really bad crash I had (due to overexertion) started with symptoms of dehydration a few hours after the exertion (I had overexerted myself a few days in a row before this and probably had polyuria but wasn't paying good enough attention to it). Later in the evening, after downing 1.5L of water, a low grade fever started in and I had a severe headache with hallucinations. The next day the PEM kicked in with an actual fever and all the flu-like symptoms.

I've been treating my enterovirus infection with Epivir for the last two weeks, and one of the things I'm noticing is that my demand for water is going down. I've needed 1L less per day the last few days. I've also noticed that all the veins in my arms are starting to bulge out again like they're supposed to so my blood volume is probably increasing.

I believe there are multiple factors that contribute to the water and mineral loss which is why it becomes so bad for us so fast.
 
Do you drink plain water, halcyon? I avoid too much of that due to the risk of further diluting the minerals/electrolytes in body fluids.
 
MeSci, have you ever tried low-dose naltrexone? I started myself on a very low dose of this, 0.25 mg a couple of weeks ago, slowly titrating upwards. I'm shocked to report that within a day or two my urinary output decreased dramatically. I no longer feel a sense of inflammation or urgency in my bladder, and my previously excessive thirst and need for lots of sodium/potassium/magnesium supplementation has gone down to minimal. This drug doesn't just have an effect on the opioid receptors; it's a microglial inhibitor too.

Normally my polyuria is so severe that I am bedridden from low blood volume and electrolyte wasting unless I take diphenhydramine every night which keeps me "merely" housebound. When I started LDN, my urinary output became abnormally low at first because I was still taking diphenhydramine not expecting such a quick/radical effect of LDN. I also noticed that my arm muscles gained some definition as if the chronic dehydration was reversing itself. It's a knife edge dosing-wise however. I seem to do well on 0.5-1.0 mg. Yesterday I took 1.5 mg just to see what would happen and I feel absolutely dreadful today.

I don't know if the beneficial effects will last but I'm throwing it out there as a possibility for some.
 
I haven't tried it, Sidereal. You make it sound very tempting, but pharmaceuticals are a last resort for me, especially after finding that the worsening and permanent damage I suffered since 2007 were almost-certainly due to an ACE inhibitor. I have never got back to how I was before taking that.

Prescription-wise I only take desmopressin for central-type polyuria and also nebivolol for high blood pressure, plus a few OTC things, all of which I seem to tolerate well (although the nebivolol is relatively new). As I've also had bad adverse effects even from some supplements, I'm extremely cautious about trying anything new, although from time to time I do.

I wouldn't rule it out altogether. Hope it keeps working for you - it sounds miraculous!
 
Trust me, it's not miraculous. It hasn't improved my overall condition, at least not at this dose. But reduction in polyuria is a big deal.

I am sorry to hear about the damage ACE inhibitor has caused you. I am no stranger to drug-induced damage myself having suffered terrible side-effects from steroids. I swore off all doctors/drugs then. Personally, I don't think there is a pharmaceutical solution to this illness. We're too sick to be able to metabolise drugs. But I will say that LDN is a very unusual drug in the sense that its side-effect profile is quite benign and the doses used for its anti-inflammatory properties are a tiny fraction of the standard 50 mg dose used for addiction. There is a grass root cult-like following out there (especially among some people with MS) for this drug precisely because it's so much less harmful than what's usually on offer.

If you decide to look more into it at some point, I'd recommend checking out this review paper by Jarred Younger whose work I'm sure you're familiar with. The evidence is very preliminary at this stage but promising. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3962576/
 
I was at the time MeSci. I've since started adding minerals to my drinking water which seems to work much better than taking capsules for some reason.
 

Blog entry information

Author
MeSci
Views
487
Comments
10
Last update

More entries in User Blogs

More entries from MeSci